MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0820
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the coronary artery using penumbra coil 400''s (pc400''s).During the procedure, the physician advanced a pc400 approximately forty to fifty centimeters through the introducer sheath and towards the px slim delivery microcatheter (px slim) but then encountered resistance and was unable to advance the coil further.Therefore, the pc400 was resheathed back into its introducer sheath and the physician confirmed that the coil could be advanced and retracted through its introducer sheath.Thereafter, the px slim was flushed with a syringe and another attempt was made to advance the same pc400.However, the physician encountered resistance and was unable to advance the pc400 at the same location.Therefore, the pc400 was removed and the procedure was completed using a new pc400 and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the penumbra coil 400 (pc400) pusher assembly was bent in multiple locations.The embolization coil had multiple offset coil winds approximately 4.5 cm from the proximal constraint sphere.Conclusions: evaluation of the returned device revealed that the pc400 embolization coil had offset coil winds.During functional analysis, it was observed that the offset coil winds contributed to resistance when the embolization coil was being advanced out of the introducer sheath.Offset coil winds typically occurs if the embolization coil is manipulated forcefully against resistance.The root cause of the initial resistance experienced during the procedure could not be determined.Further evaluation revealed that the pusher assembly was bent in multiple locations.This damage was likely incidental and may have occurred due to improper handling during packaging of the device for return.The px slim mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6366806
Report Number3005168196-2017-00257
Device Sequence Number16155075
Product Code HCG
UDI-Device Identifier00814548010922
UDI-Public00814548010922
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/07/2023
Device Catalogue Number4004C0820
Device Lot NumberF65608
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/30/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/28/2017
Supplement Report FDA Received Date05/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1